Hyper all day long:(

MitchT95
By MitchT95 Latest Reply 2014-08-27 16:27:37 -0500
Started 2014-08-22 17:04:39 -0500

Why is it no matter how much insulin I'm taking my blood sugar is always HI? I normally take like 8 units of apidra at meal times like I normally do, have I left the honeymoon period? I even try doubling the dose and still no joy?? Been type one for around a year and I'm 18.


11 replies

MoeGig
MoeGig 2014-08-27 16:27:37 -0500 Report

Emergency! Pull the rip cord. You have to figure this out now…while you wait, your body is experiencing irreversible damage. First of all, Apidra is an short term insulin and should be taken in conjunction with a longer term insulin like Lantus or NPH. If your not on either of those, you need a new endo. Secondly, assuming you are on one of these in addition to the Apidra, then you have to go "no-carb" until your sugars get to near normal (80-180max). Once you settle in to that, than you can add small amounts of carb (no high glycemic sugars like cake, etc) and take some units of Apidra at each of those meals and keep track of the sugars after the meals…make sure they don't spike over 180. I'm on Humalog (like Apidra) and usually take 5 units when I eat carbs at a meal…like an english muffin, banana, etc. The main goal is to get your A1c in the 6's. Doesn't have to be lower, but can't be higher. Been doing this for 50 years and in good shape…but you have to be aggressive in treating Type one (or two) diabetes. Good luck.

Kats49
Kats49 2014-08-26 18:17:51 -0500 Report

Exercise and insulin both lower high blood sugars. You do need to count your carbs. There isn't a set dose for anyone… all diabetics are different. Type1Lou offers great suggestions. Personally, I would ask for another nurse someone that can work with you to help you plan and count your carbs per meal

MitchT95
MitchT95 2014-08-25 12:17:29 -0500 Report

@type1lou, I didn't really get a good explanation from my diabetic nurse, I get healthcare and prescriptions free like every diabetic in the uk, so I think I'll find another nurse! And what app would you recommend on iPhone? And I literally have no idea how much insulin to take, and I have no idea how many carbs to eat to counteract with my apidra? I was only diagnosed with type 1 in April! It sucks! I might get some information of somebody on here about the insulin pumps benefits etc… Anyone got any advice on all of this? Thanks!

Type1Lou
Type1Lou 2014-08-26 17:21:31 -0500 Report

Sorry to say, I can't recommend an app because I don't use a smart phone (I know, I'm a "caveman"). I'm sure someone here can though. There is a book called "Calorie King" that will help you count your carbs and there may also be an app for it. (I'll check and see if I can find one) Another book I would recommend is "Think Like a Pancreas" by Gary Scheiner; it is subtitled "A Practical Guide to Managing Diabetes With Insulin". I've learned loads from it and refer back to it often. Using an insulin pump requires you to calculate how many carbs you are eating in order to calculate your meal-time insulin. The pump will be programmed for your particular carb to insulin ratio and based on this, your BG reading before you eat and the carbs you tell it you'll be eating, it will determine the correct insulin dosage for you; this can vary greatly among individuals. For example, I currently have 2 carb to insulin ratios programmed in my pump. From midnight to 3:30 pm, my ratio is 26 grams of carb to 1 unit of insulin (Novolog in my case); after 3:30 pm to midnight, my ratio is 25 grams of carb to 1 unit of insulin. The right ratio for you may be very different. There's a lot to learn about diabetes but the more you understand it, the better you'll be able to take control. It does truly suck to have diabetes but it doesn't have to suck quite so much and can be very manageable. I don't know whether any hospitals in the UK offer diabetes education classes but that might be worth looking into. Here in the US, they are usually available and can provide some good initial orientation. Don't hesitate to ask any questions you might have. I'll be happy to help if I can.

Type1Lou
Type1Lou 2014-08-25 08:52:29 -0500 Report

Mitch, I think you need to pay more attention to what you are eating and drinking if you truly want to get your BG levels down. Carbohydrates are the primary cause of elevated BG's. You need to become aware of the carbohydrate content of everything you eat and drink. How many carbs are you currently consuming per day? (Read food labels and get yourself an app or guide to help you calculate carbs.) Reduce your daily carbs and set a limit for yourself and you should see a reduction in your BG's…how much will depend on your metabolism and activity…there is no one right answer for all. Take it one step at a time until you get to where you want to be. Wishing you well!

Gabby
GabbyPA 2014-08-25 06:13:19 -0500 Report

Do you have a way to gauge your insulin intake based on your carb intake? The same dose for each meal might not be appropriate. It's tough as a teen because your body is also going through so many changes.

Your honeymoon period might be ending, but it shouldn't be so high. Were you running in a good range before? Could there be something else like starting a new year of school or something?

Another thing to help lower your levels is exercise. That helps a lot because your body requires no insulin to convert your glucose and it has lasting effects.

MitchT95
MitchT95 2014-08-23 19:44:50 -0500 Report

Ah okay, I never ever drink water haha, I'll start today!:) but with my insulin, should I take a lot more considering it's higher than 33 mmol? Sorry I don't do the mg/dl measurement I'm English haha, but yeah 33mmol is pretty dam high!

jayabee52
jayabee52 2014-08-25 04:28:00 -0500 Report

Mitch, here is a handy dandy tool to convert mmol/l to mg/dl and vice versa. You may want to "favorite" or "bookmark" so it is available when you need to convert those numbers. Here ~ http://www.onlineconversion.com/blood_sugar.htm

To us 33 mmol/l = 594 mg/dl Yep that is pretty high
My 2nd wife (now deceased) had a BG (blood glucose) that high and she spent the night in the ER (I was with her) with a IV drip in her arm.

That is some serious BG levels!

rolly123
rolly123 2014-08-23 18:21:32 -0500 Report

If u high drink water! I'm high a lot today drank water all day had gathering BBQ no fun did my best and sugar was low! I think was James who mentioned it that dilutes blood sugar goes well! I tried it great best med for high sugar something to try!

MitchT95
MitchT95 2014-08-22 22:51:17 -0500 Report

I ate chicken and fries on this occasion, and yes I have a background insulin, Lantus. I take 22 units every evening.

wraithmb
wraithmb 2014-08-22 22:48:44 -0500 Report

You say you take 8 units, but how much are you eating and what? Are you on other types of insulin?